Funnel Cloud, Webster
- When
- August 22, 4:58 PM CST
- Where
- Webster County, Lanyon
- Reported by
- Law Enforcement
- Coordinates
- 42.230, -94.180
A very warm, humid, and unstable airmass was in place across Iowa. Temperatures were in the mid 80s to around 90, with dewpoint temperatures in the mid to upper 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very warm, humid, and unstable airmass was in place across Iowa. Temperatures were in the mid 80s to around 90, with dewpoint temperatures in the mid to upper 70s. The atmosphere was weakly sheared with around 5000 J/kg of CAPE available and an LCL around 1000 meters. A warm front was located east-west across Iowa. Thunderstorms formed along the front during the late afternoon. There were numerous reports of funnel clouds in Boone and Webster Counties from the storms, with no other severe weather reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 2:29 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT FRI AUG 22 2014 .SHORT TERM /TONIGHT/... ISSUED AT 327 PM CDT FRI AUG 22 2014 THROUGH EARLY EVENING...STORMS HAVE FIRED IN TWO AREAS ACROSS CENTRAL IOWA. THE NORTHERN MOST LINE OF STORMS IS ASSOCIATED WITH A FRONTAL BOUNDARY THAT IS EVER SO SLOWLY MEANDERING SOUTH. FLOW IS WEAK AND THERE IS LITTLE CONVERGENCE AND NO SHEAR TO SPEAK OF SO THE STORMS WILL BECOME OUTFLOW DOMINANT AND SHOULD FALL APART BY 00-01Z. FURTHER SOUTH STORMS HAVE FIRED ALONG A MOISTURE AXIS. THIS AXIS WAS EVIDENT ON RADAR FOR MUCH OF THE DAY AND STORMS FIRED AFTER SUFFICIENT HEATING DESTABILIZED THE ATMOSPHERE. THESE STORMS WILL BE A BIT MORE ROBUST AND PRODUCE LOCALLY HEAVY RAINFALL...SOME STRONGER WIND GUSTS AND POSSIBLY SOME SMALL HAIL. AGAIN...THESE STORMS SHOULD MOVE EAST SOUTHEAST AND DIMINISH SHORTLY AFTER 00Z. THE REST OF EARLY TO MID EVENING SHOULD BE RELATIVELY QUIET THOUGH THINGS WILL FESTER THROUGH THE EVENING SO ISOLATED STORMS WILL STILL BE POSSIBLE. FOR THE REST OF TONIGHT...UPPER RIDGE OVER IOWA WILL GET PUSHED TO THE EAST WITH THE AXIS BY 12Z SAT INTO WESTERN IL BY A DEEPENING TROUGH OVER THE ROCKIES. SEVERAL WEAKER SHORTWAVES WILL EJECT OUT OF THE BASE OF THE TROUGH PUSHING ACROSS NORTHERN/WESTERN IOWA. IN ADDITION...THE FRONTAL BOUNDARY FROM A SURFACE LOW IN WESTERN KS WILL LIFT NORTHWARD AS THE SURFACE LOW SHIFT TO THE NORTHEAST. TO THE WEST OF IOWA THERE IS PRETTY IMPRESSIVE SHEAR AND STRONG THETA-E ADVECTION THAT WILL WORK INTO THE WEST AND NORTH AND GRADUALLY SHIFT MORE NORTH AND EAST. ONE AGAIN THE 4KM WRF HAD A DECENT HANDLE ON ALL OF THE CONVECTION OF THIS AFTERNOON AND TONIGHT SO I DID PUT SOME WEIGHT ON ITS SOLUTION FOR TONIGHT. STORMS SHOULD FIRE OUT WEST OF IOWA THIS AFTERNOON AND EVENING AND WILL PROBABLY MERGE INTO A CLUSTER OF STORMS THAT WILL THEN SHIFT INTO THE SOUTHWEST THIRD OF SO OF IOWA DURING THE OVERNIGHT. THERE MAY BE ISOLATED STORMS THROUGHOUT THE EVENING BUT THE MAIN PRECIP EVENT WILL OCCUR OVER THE SOUTHWEST BETWEEN 08Z-12Z BEFORE LIFTING NORTH. SOME STORMS WILL PRODUCE HEAVY RAINFALL BUT THERE MAY ALSO BE A COUPLE SEVERE STORMS AS WELL...MAINLY OVER THE FAR WESTERN PORTION OF THE CWA. IT WILL BE A MUGGY NIGHT WITH LOWS IN THE UPPER 60S OVER FAR NORTHERN IOWA AND 70S ELSEWHERE. DEWPOINTS WILL STAY IN THE UPPER 60S AND LOW TO MID 70S SO FOG WILL ONCE AGAIN DEVELOP...ESPECIALLY ACROSS THE NORTH. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 327 PM CDT FRI AUG 22 2014 ACTIVE WX PATTERN EXPECTED AT LEAST THROUGH THE MIDDLE OF NEXT WEEK...WITH HOT AND HUMID SUMMERTIME WEATHER GIVING WAY TO FALL-LIKE WEATHER. MID/UPPER-LEVEL WIND SPEED MAX PLUNGING SOUTHWARD ALONG THE PAC COAST...ON THE WEST SIDE OF THE WESTERN U.S. TROF...WILL HELP FACILIATE ITS INTENSIFICATION BEFORE IT LIFTS OUT. IN RESPONSE...THE EASTERN U.S. RIDGE WILL AMPLIFY INTO THIS WEEKEND. A VORT MAX OVER THE SW U.S. WILL CONTINUE LIFTING NORTHEASTWARD. BY THE BEGINNING OF THE LONG TERM FCST PERIOD...LINGERING CONVECTION FROM OVERNIGHT WILL CONTINUE LIFTING NORTHWARD AHEAD OF A NORTHWARD-ADVANCING FRONTAL BOUNDARY. THE BOUNDARY IS EXPECTED TO BE IN THE VICINITY OF THE IA- MN BORDER...LIKELY JUST NORTH OF IT...BY LATE AFTERNOON SATURDAY. SOUTH OF THE BOUNDARY...TEMPERATURES WILL WARM MORE THAN WHAT WAS SEEN TODAY. PREVIOUS FCST DISCUSSION ACKNOWLEDGED MIXING ISSUES OVER THE PAST FEW DAYS AND ON SATURDAY...AND AGREE WITH THAT THINKING HOWEVER EXPECT IT TO BE MORE THAN WAS SEEN TODAY AS EVIDENCED BY STRONGER SURFACE WINDS THAN WAS SEEN TODAY. THUS HAVE NUDGED TEMPS UP A DEGREE OR TWO FROM THE GOING FORECAST FOR SATURDAY AFTERNOON. ADDITIONAL CONVECTION IS POSSIBLE SATURDAY NIGHT AS ANOTHER MID/UPPER-LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL/NORTHERN PLAINS. BEST FORCING WILL REMAIN WEST AND NORTH OF THE CWA...AND HAVE PAINTED POPS AS SUCH. SUNDAY IS EXPECTED TO BE THE WARMEST DAY OF THE FCST PD WITH IA SOLIDLY WITHIN THE WARM SECTOR. NAM HAS CONTINUED TREND FROM PREVIOUS FCST OF BEING THE WARMEST WITH FCST HIGHS WELL INTO THE 90S. NAM IS SUGGESTING MORE MIXING ON SUNDAY THAN ON SATURDAY AS EVIDENCED BY LOWER DEWPOINTS AND STRONGER SURFACE WINDS. FOR NOW HAVE NOT CHANGED SUNDAY/S MAX TEMPS MUCH FROM PREVIOUS FCST. HEAT INDEX VALUES WILL BE AS HIGH AS AROUND 100F. HIGHER CHANCES OF SHRA/TSRA OCCUR SUNDAY NIGHT AS UPPER-LEVEL TROF TO OUR WEST EJECTS NORTHEASTWARD AND PUSHES A BOUNDARY INTO IA. MODELS SUGGEST THE BOUNDARY WILL HANG UP IN THE STATE...LIKELY MAKING IT AS FAR SOUTHEAST AS CENTRAL IA. INSTABILITY AND FORCING WILL BE PLENTIFUL ENOUGH TO RESULT IN AT LEAST SCATTERED SHRA/TSRA DURING THE NIGHT. AS THE UPPER LEVEL TROF EJECTS...ADDITIONAL UPSTREAM ENERGY WILL HELP ANOTHER TROF TO DEVELOP IN ITS PLACE OVER THE NORTHERN U.S. ROCKIES. WITH BOUNDARY REMAINING IN THE REGION...HAVE KEPT SLIGHT CHANCE POPS GOING INTO MONDAY. AFTER THIS POINT...THE MODEL SOLUTIONS DIVERGE LEADING TO INCREASING FORECAST UNCERTAINTY. GFS BRINGS THE SECOND TROF THROUGH FASTER THAN THE EURO. EXPECT THE BOUNDARY TO MOVE THROUGH THE CWA BY WEDNESDAY. HAVE INCREASED POPS BEGINNING TUESDAY AND KEPT THEM IN PLACE THROUGH LATE IN THE DAY ON WEDNESDAY. AFTER THE FRONTAL PASSAGE...A FEW DAYS OF FALL-LIKE WEATHER WILL PREVAIL WITH HIGH TEMPS ACROSS THE NORTHERN CWA POSSIBLY NOT LEAVING THE LOWER 70S ON WEDNESDAY. && .AVIATION...22/18Z ISSUED AT 1242 PM CDT FRI AUG 22 2014 PATCHY STRATUS WILL PLAGUE NORTHERN TAF LOCATIONS FOR A COUPLE MORE HOURS BUT THE FOG HAS FINALLY LIFTED/DISSIPATED. IN GENERAL THERE WILL BE VFR CIGS BUT BRIEF PERIODS WHERE STRATUS MAY DRIFT OVER TAF LOCATIONS WILL YIELD IFR CIGS. SOME OF THE HI-RES MODELS SUGGEST STORMS TO DEVELOP ALONG/SOUTH OF I-80 AROUND 21Z. SAT ALREADY SHOWING CU BUBBLING AND WITH THE BOUNDARY APPROACHING I COULD NOT LEAVE KDSM AND KOTM DRY 21Z-00Z. STORMS WILL BE ISOLD AT BEST THOUGH SO JUST A MENTION OF VCTS IN THOSE TAFS. LATE TONIGHT A BETTER CHANCE FOR STORMS SW OF A LINE FROM KFOD TO KOTM WITH FOG AND MVFR/LOCAL IFR COND ONCE AGAIN NORTH OF THAT LINE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...ZOGG AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT FRI AUG 22 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-232100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 356 PM CDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL MAY OCCUR WITH THE STRONGER STORMS...MAINLY ALONG AND SOUTH OF INTERSTATE 80. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS CENTRAL IOWA OVERNIGHT. LOCALLY HEAVY RAINFALL IS AGAIN POSSIBLE WITH STORMS. AN ISOLATED STORM MAY PRODUCE DAMAGING WIND OR LARGE HAIL...MAINLY OVER WESTERN IOWA. HEAT INDICES AROUND 100 WILL PERSIST OVER SOUTHERN IOWA THROUGH THE REMAINDER OF THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OUTSIDE OF A BREAK SUNDAY...INTERMITTENT THUNDERSTORM CHANCES WILL CONTINUE FROM SATURDAY THROUGH WEDNESDAY. THE POTENTIAL FOR LOCALLY HEAVY RAINS WILL PERSIST...ALONG WITH THE LESSER POTENTIAL FOR SEVERE WEATHER. THE CUMULATIVE EFFECTS OF THE HEAT WILL BUILD INTO THE WEEKEND. ALTHOUGH HEAT INDICES WILL NOT BE EXTREME...PEAKING IN THE UPPER 90S TO AROUND 100 DEGREES...THE ELEVATED HEAT AND HUMIDITY WILL LAST THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO NEXT WEEK. FAB
The Des Moines radar (KDMX), 67 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
4 funnel cloud. Local standard time, as filed.
A rope funnel cloud was observed.
There were numerous reports of funnel clouds across northern Boone County.
A long rope funnel was reported as nearly half way to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529279, 529280, 529281, 529282.